Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 3, NWS Elko, NV

March 16, 2009Humboldt County, Nevada

NWS Elko, NV issued this wind advisory at Mar 16, 2009, 1:06 AM PDT for Humboldt County, Nevada. It took effect at Mar 16, 2009, 11:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2009, 1:06 AM PDT (08:06 UTC)
In effect from
Mar 16, 2009, 11:00 AM PDT
Expired
Mar 16, 2009, 7:00 PM PDT
In force
8 hr
Issued by
NWS Elko, NV

County Humboldt County, NV

The radar

The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 8.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 160806
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
106 AM PDT MON MAR 16 2009

NVZ030-170200-
/O.NEW.KLKN.WI.Y.0003.090316T1800Z-090317T0200Z/
HUMBOLDT COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT
106 AM PDT MON MAR 16 2009

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM PDT THIS
EVENING. 

A LOW PRESSURE SYSTEM NORTH OF NEVADA WILL CONTINUE TO BRING WINDY
CONDITIONS TO HUMBOLDT COUNTY TODAY...WITH THE STRONGEST WINDS EXPECTED
DURING THE AFTERNOON. SOUTHWEST WINDS OF 15 TO 25 MPH THIS MORNING
WILL INCREASE TO 20 TO 35 MPH THIS AFTERNOON WITH GUSTS UP TO 55
MPH. IN ADDITION...AREAS OF BLOWING DUST ARE POSSIBLE ACROSS HUMBOLDT
COUNTY AS WELL DUE TO THE STRONG GUSTY WINDS...REDUCING VISIBILITIES
TO AROUND ONE MILE AT TIMES. WINDS ARE EXPECTED TO GRADUALLY DIMINISH
THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
000 
WWUS75 KLKN 162313
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
413 PM PDT MON MAR 16 2009

NVZ030-170200-
/O.CON.KLKN.WI.Y.0003.000000T0000Z-090317T0200Z/
HUMBOLDT COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT
413 PM PDT MON MAR 16 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING FOR
HUMBOLDT COUNTY.

A LOW PRESSURE SYSTEM NORTH OF NEVADA WILL BEGIN MOVING AWAY FROM
THE AREA THIS EVENING. UNTIL THEN...STRONG WINDS WILL CONTINUE
ACROSS NORTHERN NEVADA...WITH THE STRONGEST WINDS IN HUMBOLDT
COUNTY. SOUTHWEST WINDS AT 25 TO 35 MPH...WITH GUSTS TO 45
MPH...WILL SUBSIDE TO 15 TO 15 MPH BY MID EVENING. BLOWING DUST
WILL ALSO CONTINUE THROUGH MID EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
REA
000 
WWUS75 KLKN 170141
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
641 PM PDT MON MAR 16 2009

NVZ030-170245-
/O.EXP.KLKN.WI.Y.0003.000000T0000Z-090317T0200Z/
HUMBOLDT COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT
641 PM PDT MON MAR 16 2009

...WIND ADVISORY WILL EXPIRE AT 7 PM PDT THIS EVENING...

STRONG WINDS FROM THIS AFTERNOON HAVE STARTED TO DIMINISH THIS
EVENING...THEREFORE...THE WIND ADVISORY FOR HUMBOLDT COUNTY HAS
BEEN ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 15, 3:51 PM PDT, 9 hours 15 minutes earlier.

Area forecast discussion, Mar 15, 3:51 PM PDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
351 PM PDT SUN MAR 15 2009

.SYNOPSIS...A STORM SYSTEM MOVING THROUGH THE PACIFIC NORTHWEST
WILL BRING BREEZY CONDITIONS TONIGHT...AND WINDY CONDITIONS
MONDAY...TO NORTHERN NEVADA...WITH ISOLATED SHOWERS. BLOWING DUST
WILL BE POSSIBLE MONDAY ACROSS NORTHERN NEVADA. HIGH PRESSURE WILL
BUILD BACK INTO THE REGION FOR THE REMAINDER OF THE WEEK. TEMPERATURES
WILL BE ABOVE NORMAL THROUGH FRIDAY...WITH A COLD FRONT POSSIBLE
NEXT SATURDAY.
&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. AT 500MB STRONG WSW FLOW
WILL CONTINUE ACROSS THE NORTH...ASSOCIATED WITH A 150KT JET OVER
OREGON AND WASHINGTON. THIS JET...WHICH WILL PROVIDE SUPPORT FOR
ISOLATED SHOWERS ACROSS NORTHERN NEVADA ...WILL LIFT NORTH INTO
MONTANA MONDAY NIGHT AND TUESDAY. GRADIENT WILL WEAKEN TUESDAY
WITH RIDGING BUILDING IN TUESDAY NIGHT AND WEDNESDAY. AFTERNOON TEMPERATURES
WILL STAY ON THE MILD SIDE THROUGH THE SHORT TERM...WITH HIGHS
NEAR 60...WITH MILD OVERNIGHT LOWS MAINLY IN THE 30S DUE TO CLOUD
COVER.

PRIMARY CONCERN THIS FCST PACKAGE IS SURFACE WINDS ACROSS
NORTHERN NEVADA ON MONDAY. THEY ARE CURRENTLY LOOKING LIKE THEY
WILL BE A LITTLE STRONGER THAN TODAY AND EXTEND FURTHER SOUTH INTO
CENTRAL NV. STRONGEST WINDS ONCE AGAIN SHOULD BE ACROSS HUMBOLDT
AND NORTHERN ELKO COUNTIES. GUSTS IN THE HIGHER ELEVATIONS OF NORTHWEST
HUMBOLDT COUNTY WILL ONCE AGAIN EXCEED 50 MPH LOCALLY. HOWEVER...STILL
NOT CONVINCED THAT WE WILL SEE WIDESPREAD WIND ADVISORY CRITERIA
IN THE VALLEYS. SOUTHWEST WIND ASPECT WILL LIFT DUST FROM CARSON
AND HUMBOLDT SINKS INTO THE FORECAST AREA IN THE AFTERNOON. REA

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...GENERAL AGREEMENT TO
START AS RIDGE ALOFT WILL KEEP IT MOSTLY DRY AND MILD ACROSS MOST OF
NEVADA. MODELS SHOW SOME PASSING MID AND HIGH LEVEL MOISTURE
THURSDAY AND FRIDAY SO IT MAY NOT BE ESPECIALLY CLEAR...HOWEVER IT
LOOKS LIKE CLOUDS WONT BE THICK ENOUGH TO SIGNIFICANTLY REDUCE
SOLAR INSOLATION. THUS KEPT A GENERAL PARTLY CLOUDY WORDING IN THE
FORECAST. BUMPED UP HIGHS A BIT FRIDAY AS IT LOOKS PLENTY
WARM...CURRENT NUMBERS IN THE GRIDS ARE BETTER BUT WE STILL MAY NOT
BE WARM ENOUGH AND SOME VALLEYS MAY GET NEAR 70.

SATURDAY AND SUNDAY THERE IS MUCH DISAGREEMENT BETWEEN THE
OPERATIONAL 12Z ECMWF AND GFS...MAINLY WITH REGARD TO TIMING. BOTH
MODELS SHOW A SIGNIFICANT TROUGH AND COLD FRONT DIGGING ACROSS THE
CWA PRODUCING WIDESPREAD PRECIPITATION...AND BRINGING A RETURN OF
COLDER AIR...WHICH WOULD GENERALLY MEAN A RAIN TO SNOW SCENARIO IN
MOST VALLEYS. HOWEVER...GFS IS NEARLY 24 HOURS FASTER THAN THE
ECMWF...SO WHERE THE GFS BRINGS COOLER TEMPS AND PRECIPITATION BY
SATURDAY AFTERNOON...THE ECMWF HOLDS IT OFF UNTIL SUNDAY AFTERNOON.
FOR NOW COMPROMISED BY KEEPING POPS MAINLY IN THE SLIGHT CHANCE
CATEGORY THROUGH THE PERIOD AND REDUCING HIGHS ON SATURDAY. NORMALLY
WOULD NORMALLY EXPECT ECMWF TO BE RIGHT...BUT RECENT POOR
PERFORMANCE IN THIS TIME RANGE SUGGESTS ENOUGH UNCERTAINTY FOR
COMPROMISE AT THIS TIME. RCM

.AVIATION...SYSTEM TO THE NORTH AND NORTHWEST WILL KEEP STRONG
SOUTHWESTERLY WINDS ACROSS THE REGION LATE THIS AFTERNOON. WINDS
WILL DIMINISH SOMEWHAT OVERNIGHT...THEN RETURN TOMORROW WITH PERHAPS
EVEN GREATER INTENSITY. GUSTS THIS AFTERNOON WILL GENERALLY BE IN
THE 25-30 KNOT RANGE...BUT MAY EXCEED 35 KNOTS TOMORROW
AFTERNOON...ESPECIALLY AT KWMC AND KEKO. THIS MAY RESULT IN SOME
AREAS OF BLOWING DUST TOMORROW AFTERNOON...BUT OTHERWISE THERE
SHOULD BE NO SIGNIFICANT RESTRICTIONS ON CIGS OR VSBYS. RCM
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

90/93/93
Hazardous weather outlook, Mar 15, 12:25 PM PDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
1225 PM PDT SUN MAR 15 2009

NVZ030>034-036-160130-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
1225 PM PDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LOW PRESSURE SYSTEM WILL BEGIN TO PUSH INTO THE PACIFIC
NORTHWEST COAST TODAY...RESULTING IN GUSTY SOUTHWEST WINDS. THE
STRONGEST WINDS ARE EXPECTED ACROSS THE HIGHER ELEVATIONS OF
NORTHWEST HUMBOLDT COUNTY...WHERE GUSTS TO 50 MPH ARE LIKELY.
WINDS WILL ALSO GUST TO 40 MPH ACROSS NORTHERN ELKO COUNTY.
DRIVERS... ESPECIALLY OF HIGH PROFILE VEHICLES...ARE URGED TO USE
CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS WILL BE STRONG AGAIN ON MONDAY...AS A LOW PRESSURE SYSTEM PUSHES
ACROSS THE PACIFIC NORTHWEST. SUSTAINED SOUTHWEST WINDS OF 25 TO
35 MPH...WITH GUSTS TO 45 MPH...WILL BE POSSIBLE ACROSS
HUMBOLDT...NORTHERN LANDER AND EUREKA...AND ELKO COUNTIES. GUSTS
OVER 50 MPH WILL BE POSSIBLE ON HIGHER MOUNTAINS PASSES. MOTORIST
ARE URGED TO USE CAUTION DUE TO STRONG GUSTY WINDS AND AREAS OF
BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

Nearby

Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.